USA, Canada. Novartis Pharmaceuticals has issued a letter to health professionals regarding serious consequences of diarrhoea with new information about rare reports of ischaemic colitis with tegaserod, a drug indicated in the symptomatic treatment of irritable bowel syndrome with constipation (IBS-C) in female patients. According to Novartis
• serious consequences of diarrhoea, including hypo-volemia, hypotension, and syncope have been reported in clinical studies and during marketed use of tegaserod (Zelnorm);
• rare cases of ischaemic colitis and other forms of intestinal ischaemia have been reported in patients receiving tegaserod during marketed use of the drug;
• tegaserod should be discontinued immediately in patients who develop hypotension or syncope, and in patients who develop symptoms of ischaemic colitis such as rectal bleeding, bloody diarrhoea or new or worsening abdominal pain;
• patients should be advised to stop taking tegaserod in case of above symptoms and should seek medical advice if they experience new or worsening abdominal pain, with or without rectal bleeding and/or blood in the stool.
1. 'Dear Healthcare Professional' letter from Novartis Pharmaceuticals Corporation, 26 April 2004. Available from URL: http://www.fda.gov/medwatch
2. 'Dear Healthcare Professional' letter from Novartis Pharmaceuticals Canada Inc., 28 April 2004. Available from URL: http://www.hc-sc.gc.ca